Sexual problems due to antidepressants; various solutions
Approximately 50% of people taking the modern generation of antidepressants,have sexual problems due to the medication.
Many people with depressive illness notice a reduction in their sex drive, and they may even be revolted at the idea of sexual activity with their partner, having previously not had any such problem. It is therefore very distressing for all involved to find that the treatment which has cured the depressive illness, after perhaps months of distress for the patient and their family, brings with it a new problem, particularly when the medication normally needs to be continued for many months after the symptoms of depression have cleared up.
The standard sexual problems associated with modern antidepressants include:-
- drastic reduction or total loss of general sexual awareness and interest;
- men have an inability to obtain an erection, or maintain it for any significant period of time;
- women find they cannot physically respond to sexual activity;
- ejaculation in men is impossible or extremely delayed;
- orgasm in women is impossible or extremely delayed, or minimised.
Regardless of the awareness in both partners of the role of medication in causing these problems, the inability to have the sexual relationship the couple previously had often causes distress, with the individuals involved blaming themselves.
A number of treatments have been suggested over the past few years, but the harsh reality is that we currently do NOT have an effective treatment. The possibilities suggested, all of which have only low levels of success are :-
- Reduction in dosage of the antidepressant: theoretically, this should improve the problem, but the reality seems to be that very little improvement occurs with dosage reduction. Furthermore, this technique brings with it the risk of return of the depressive symptoms. Depressive illness is like cancer, and total and prolonged obliteration of symptoms is the ideal treatment; no-one would suggest a cancer patient reduces his or her chemotherapy for any reason, provided the patient can tolerate the therapy.
- “Drug holidays” : this refers to stopping the antidepressant for two or three days, in the hope that blood levels of the antidepressant will drop rapidly enough to allow normal sexual functioning to return. Apart from the above risk of recurrence of depression, this technique is also somewhat of a catch 22 situation. Any antidepressant, whose levels can be dropped adequately within two or three days, runs the risk of precipitating a flu-like withdrawal syndrome! Prozac has a half-life of one week (the time it takes to get half the drug out of your blood stream), and therefore you are not going to get any significant reduction in blood levels, any improvement in sexual side effects or any withdrawal symptoms as a general rule by stopping the medication for two or three days. The other modern antidepressants have a half-life of one day approximately, and while you may get some improvement in sexual side effects by stopping the drug, there is a risk of unpleasant withdrawal reactions.
- Peeriactin (Cyproheptadine) is an antihistamine medication widely available. However, this medication usually needs to be taken every night, and / or in high doses to try to overcome the chemical blockage underlying the sexual problems. Unfortunately, high doses of Cyproheptadine are very sedating in most people, with the tiredness lasting throughout the next day. Furthermore, this medication causes significant appetite increase and weight gain.
- Tolvon (Mianserin) is a derivative of the tricyclic antidepressants, and there is a small amount of research indicating that adding low doses of this medication to the modern antidepressants may help with the sexual side effects of the modern antidepressants. However, Mianserin also causes weight gain and sedation. Furthermore, the modern antidepressants have the effect of magnifying the serum levels of certain other medications, including Mianserin, so that your doctor needs to take certain precautions if attempting this manoeuvre. Ideally, patients on a combination of modern antidepressants and Mianserin should have serum levels of Mianserin done on a regular basis, and also regular electroencephalograms (EEGs) to ensure that abnormally high levels of Mianserin in the blood stream do not occur, or bring with them the risk of an epileptic seizure.
- VIAGRA has been effective in many men in allowing them to have an erection while taking modern antidepressants, and there are isolated reports of some women finding the medication useful in improving sexual responsiveness or regaining the ability to have an orgasm, but many women find Viagra is ineffective. Cialisis a lng-acting similar medication
- DEXAMPHETAMINE is a stimulant medication used in attention deficit disorder with hyperactivity in children, and rarely used in psychiatry as an energising agent. There have been occasional reports of sexual improvement in patients taking Dexamphetamine in addition to the modern antidepressants. However, it does appear this technique is not effective for the majority of people.
- Various HERBAL MEDICATIONS have been claimed to be effective, but again it seems it is only in a small minority of people that any benefit appears.
- CHANGE OF ANTIDEPRESSANT – In my experience, patients who experience sexual problems on any one of the SSRIs, or on Effexor, are likely (with some exceptions) to experience the same sexual problems with all other members of that group. Accordingly, it is therefore sometimes necessary to change the antidepressant to either Aurorix, Avanza, Edronax , or one of the tricyclic antidepressants. Sexual side effects are much less common using these antidepressants, but other side effects may appear (especially with the tricyclic antidepressants), and there is a significant risk that depressive illness which has responded to one antidepressant may not respond to any other antidepressant available. Only trial and error will tell.
SEXUAL EFFECTS OF TRICYCLIC ANTIDEPRESSANTS – This older group of antidepressants does cause sexual problems in a small number of people. Typically, the problem is not interference in sexual desire, but difficulty in having an erection, ejaculation or orgasm. In many people with this problem, an occasional high dose of the medicationUROCARB / BETHANECHOL (30-40 mgs) will allow normal sexual function an hour later, lasting for about four hours.
This information is intended to improve your knowledge of the treatment you are receiving. Any further points can be discussed at your next consultation with your doctor.
Important Disclaimer: This site is medical information only, and is not to be taken as diagnosis, advice or treatment, which can only be decided by your own doctor.